California, 2005

Hail in California, February 22, 2005

February 22, 2005 · NWS LOX · 1 event in 1 county or zone

California Highway Patrol reported nickel size hail accumulating several inches on the road between El Capitan and Refugio Beaches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

California Highway Patrol reported nickel size hail accumulating several inches on the road between El Capitan and Refugio Beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 22, 4:00 AM PST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 22, 4:00 AM PST, 1 hour 22 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
400 AM PST TUE FEB 22 2005

...MORE OF THE SAME...PLUS THE ADDED POSSIBILITY OF SEVERE WEATHER...

.SHORT TERM...THE UPPER LEVEL STORM SYSTEM THAT HAS BEEN BATTERING
CALIFORNIA FOR THE LAST WEEK IS LOCATE THIS MORNING ABOUT 140 NM
WEST OF POINT CONCEPTION...RIGHT ABOUT WHERE WE EXPECTED IT TO BE.
IN 24 HOURS...MODELS AGREE THAT THE STORM WILL BE LOCATED OVER THE
CALIFORNIA BIGHT...MOVING TOWARDS THE COAST OF ORANGE COUNTY. THIS
MEANS THAT THE SOUTHLAND WILL HAVE YET ANOTHER 24 TO 36 HOURS OF
HEAVY DOWNPOURS...STRONG THUNDERSTORMS...HAIL...AND ANOTHER FOOT OR
TWO OF SNOW IN THE MOUNTAINS. I

RAINFALL OVERNIGHT WAS SHOWERY IN NATURE WITH SOME THUNDERSTORMS AND
SMALL HAIL BEING REPORTED. THIS PROMPTED THE ISSUANCE OF SEVERAL
FLASH FLOOD WARNINGS FOR AREAS ALONG THE COAST FROM SANTA BARBARA TO
MALIBU. THESE RESULTED IN INCREASED MUD FLOWS AND THE CLOSURE OF
MORE ROADWAYS. IN THE LAST 12 HOURS...RAINFALL AMOUNTS HAVE RANGED
ONLY UP TO AROUND 1 AND A HALF INCHES...NOWHERE NEAR THE HALF A FOOT
THAT WAS MEASURED SUNDAY NIGHT AND MONDAY MORNING. 24 HOUR RAINFALL
TOTALS TOP OUT AT 2.5 INCHES IN THE SANTA BARBARA MOUNTAINS...TO
NEAR 4 INCHES IN THE VENTURA MOUNTAINS...TO JUST UNDER 3 INCHES IN
THE SAN GABRIEL MOUNTAINS OF LOS ANGELES COUNTY.

AS THE STORM SYSTEM APPROACHES THE CALIFORNIA BIGHT...WE SHOULD SEE
BETTER DYNAMICS ALONG WITH COLDER TEMPERATURES ALOFT AND MORE
UNSTABLE SURFACE CONDITIONS. MSAS LIFTED INDICES ARE NOW RUNNING -3
OFF THE COAST THIS MORNING AND THE GFS MODEL FORECAST CALLS FOR 500
TEMPS OF -26 C. VANDENBERG TEMPS AT 500 MB WERE RUNNING -23 C AT 12Z
THIS MORNING. ALL THESE ARE FAIRLY CLASSIC SEVERE WEATHER
INDICATORS. THEREFORE...TODAY WE WILL BE MORE CONCERNED WITH
THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS...HAIL AND GUSTY WINDS.
SOME OF THESE STORMS COULD APPROACH SEVERE LEVELS LATER TODAY WITH
DAMAGING WINDS...LARGE HAIL AND WATERSPOUTS OVER THE COASTAL
WATERS...CHANGING TO SMALL TORNADOS AS THEY MOVE ONSHORE. COASTAL
COMMUNITIES FROM SANTA BARBARA TO THE ORANGE COUNTY BORDER NEED TO
KEEP AN EYE ON THE SKIES TODAY...ESPECIALLY THIS AFTERNOON AND EARLY
EVENING HOURS.

THE LATEST SATELLITE AND RADAR DATA SHOWS MULTIPLE BANDS OF SHOWERS
WITH EMBEDDED THUNDERSTORMS THROUGHOUT THE REGION FROM THE ORANGE
COUNTY BOUNDARY ALL THE WAY UP TO HEARST CASTLE. EACH OF THESE HAS
THE POTENTIAL FOR LOCALLY HEAVY DOWNPOURS...GUSTY WINDS AND SMALL
HAIL. OF MAJOR CONCERN IS THE REGION OF STORMS NOW ENTERING RADAR
COVERAGE SOUTH OF POINT CONCEPTION. THIS BAND IS EXPECTED TO HIT
HARD ALONG THE SOUTH FACING SLOPES OF SANTA BARBARA AND VENTURA
COUNTY WITHIN THE NEXT SEVERAL HOURS...INCREASING THE THREAT FOR
EVEN MORE MUD SLIDES AND FLOODING DURING THE MORNING HOURS.

SIMILAR BANDS ARE EXPECTED TO CONTINUE TO RE-DEVELOP OVER THE NEXT
24 HOURS AS THE LOW CONTINUES TO SPIN OFF OUR SHORES. IN ADDITION...
THUNDERSTORMS ARE EXPECTED TO LINGER OVER THE REGION INTO WEDNESDAY
SINCE THE LOW WILL LINGER JUST TO THE EAST OF THE REGION THROUGH
THURSDAY. NEED TO KEEP AN EYE OUT FOR POSSIBLE WRAP-AROUND MOISTURE
IN THE DESERTS AS THE LOW EXITS. RIGHT NOW...THE FORECAST DOES NOT
INCLUDE THIS POSSIBILITY.

EXTENDED...MODEL AGREEMENT IS VERY GOOD THROUGH THE EXTENDED PERIOD.
WE ARE CALLING FOR DRY CONDITIONS THURSDAY THROUGH SUNDAY...BUT THE
LOW LINGERS TO THE EAST OF US THROUGH FRIDAY AND CYCLONIC FLOW STAYS
OVER THE REGION...THEREFORE WE SHOULD SEE SOME UNSETTLED CONDITIONS
WITH A VERY SLIM CHANCE FOR PRECIPITATION. THEREFORE...ADDED SOME 10
PERCENT POPS INTO THE FORECASTS FOR THURSDAY AND FRIDAY. ON
SATURDAY...A WEAK RIDGE BUILDS INTO THE REGION...PERHAPS GIVING US A
FAIR WEATHER DAY. ON SUNDAY LOOK FOR SHOWERS TO CREEP BACK INTO THE
FORECAST AS YET ANOTHER LOW BEGINS TO TAKE UP RESIDENCE OFF THE
CENTRAL COAST OF CALIFORNIA BY TUESDAY MORNING. THE LONGER RANGED
MODELS HAVE THIS SYSTEM MOVING DIRECTLY THROUGH CENTRAL AND SOUTHERN
CALIFORNIA NEXT TUESDAY AND WEDNESDAY. THIS IS QUITE A WAYS OUT...
BUT WITH THE WAY THIS SEASON IS GOING...WE WILL NEED TO KEEP AN EYE
OUT FOR IT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
SEVERE THUNDERSTORM WARNING (SEE LAXSVRLOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

DANIELSON
Hazardous weather outlook, Feb 21, 5:08 PM PST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
508 PM PST MON FEB 21 2005

CAZ034>041-044>047-051>054-059-087-088-221400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
910 AM PST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A MAJOR WINTER STORM IS OVER THE AREA PLEASE SEE THE FOLLOWING
STATEMENTS...

* SEVERE THUNDERSTORM WATCH..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

* FLASH FLOOD WARNING........SEE WGUS56 KLOX - FFWLOX FOR DETAILS *

* FLOOD WARNING..............SEE WGUS46 KLOX - FLSLOX FOR DETAILS *

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.DAY TWO... TUESDAY

LOOK FOR THE LOW CENTER TO STILL BE TO OUR WEST ON TUESDAY MORNING
WITH HEAVY RAIN...MORE SNOW...AND GUSTY WINDS CONTINUING OVER THE
REGION. THIS WILL ADD TO THE FLOODING AND MUDSLIDE PROBLEMS FOR
SOUTHERN CALIFORNIA.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.DAY THREE THROUGH SEVEN... WEDNESDAY THROUGH SUNDAY

THE LOW MOVES OVER SOUTHERN CALIFORNIA ON WEDNESDAY AND A CHANCE OF
THUNDERSTORMS WILL EXIST. THE LOW THEN MOVES TO OUR EAST AND LINGERS
OVER THE GREAT BASIN FROM THURSDAY INTO THE WEEKEND.  A MINOR RIDGE
TRIES TO SET UP OVER US ON SATURDAY...SO THE WEEKEND MAY BE DRY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FORWOOD

In the hours before

Special weather statement, Feb 22, 4:00 AM PST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
400 AM PST TUE FEB 22 2005

CAZ035>036-039-040-041-044>047-052>054-087-088-221800-
SANTA BARBARA COUNTY MOUNTAINS-
SANTA BARBARA COUNTY SOUTH COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
CATALINA ISLAND-LOS ANGELES COUNTY VALLEYS-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY MOUNTAINS INCLUDING THE SANTA MONICA RANGE-
VENTURA COUNTY COAST-VENTURA COUNTY VALLEYS-
VENTURA COUNTY MOUNTAINS-
400 AM PST TUE FEB 22 2005

...SEVERE WEATHER THREAT WILL CONTINUE FOR MUCH OF SOUTHERN
   CALIFORNIA TODAY...

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM OFF THE CENTRAL CALIFORNIA
COAST WILL BEGIN TO MOVE SLOWLY TOWARDS SOUTHERN CALIFORNIA TODAY.
THIS LOW WILL INTERACT WITH A VERY UNSTABLE AIR MASS AND CREATE THE
POTENTIAL FOR STRONG THUNDERSTORMS...POSSIBLY SEVERE...TODAY. THE
THREATS INCLUDE THUNDERSTORM WIND GUSTS TO 70 MILES PER HOUR...HAIL
OVER 1 INCH IN DIAMETER...AND DANGEROUS LIGHTNING. IN ADDITION...
CONDITIONS ARE QUITE FAVORABLE FOR WATERSPOUTS AND SMALL TORNADOES.
WHILE THE GREATEST RISK FOR SEVERE WEATHER IS THROUGH TODAY...THERE
WILL STILL BE A CHANCE OF THUNDERSTORMS TONIGHT FOR SANTA BARBARA...
VENTURA...AND LOS ANGELES COUNTIES. SCATTERED THUNDERSTORM ACTIVITY
IS EXPECTED TO BE FOCUSED OVER THE MOUNTAIN AND DESERT REGIONS
WEDNESDAY.

KAPLAN/ASR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Santa Barbara

When
February 22, 5:22 AM PST to 5:40 AM PST
Where
Santa Barbara County, 10 mi E of Gaviota
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.483, -120.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437237.